An infant with multiple eye and central nervous system (CNS) deformities was born to a 19-year-old mother who smoked marihuana and took multiple drugs, including lysergic acid diethylamide (LSD), throughout pregnancy. The baby made no developmental progress and required gavage feedings throughout life. A ventriculojugular shunt was inserted when the infant was 4 months of age because of progressive hydrocephalus, and the infant died at 13 months of age. Multiple malformations of the cerebrum and cerebellum and aqueductal stenosis were found at autopsy. Ocular abnormalities similar to those induced in mice following LSD administration were present.
Bogdanoff B, Rorke LB, Yanoff M, Warren WS. Brain and Eye Abnormalities: Possible Sequelae to Prenatal Use of Multiple Drugs Including LSD. Am J Dis Child. 1972;123(2):145–148. doi:10.1001/archpedi.1972.02110080123015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: